Alert archive / Vermont / Flash Flood Warnings in 2011

Flash Flood Warning 6, NWS Burlington, VT

May 20, 2011Chittenden County, Franklin County, Lamoille County, Vermont

NWS Burlington, VT issued this flash flood warning at May 20, 2011, 4:27 PM EDT for Chittenden County, Franklin County, Lamoille County, Vermont. It was in force for 3 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2011, 4:27 PM EDT (20:27 UTC)
Expired
May 20, 2011, 7:30 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Chittenden County, VT, Franklin County, VT, Lamoille County, VT

The radar

The Burlington radar (KCXX), 36 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 5:00 PM EDTFLOOD6 S Fairfield, VTFIELD FLOODING AND DRIVEWAY WASHED OUT
May 20, 5:00 PM EDTFLASH FLOOD6 S Fairfield, VTFIELD FLOODING AND DRIVEWAY WASHED OUT
May 20, 5:25 PM EDTFLOODFletcher, VTMAYOTTE ROAD WASHED OUT AND NOT PASSABLE DUE TO FLOOD
May 20, 5:25 PM EDTFLASH FLOODFletcher, VTMAYOTTE ROAD WASHED OUT AND NOT PASSABLE DUE TO FLOOD
May 20, 6:15 PM EDTFLASH FLOODE St. Albans, VTBURLINGTON FREE PRESS... WATER CROSSING ROUTE 36 EAST OF ST. ALBANS
May 20, 6:51 PM EDTFLASH FLOOD2 Ne Fairfax, VTSWAMP ROAD CLOSED DUE TO HIGH WATER
May 20, 6:51 PM EDTFLASH FLOOD2 N Fletcher, VTBOOZAN HILL ROAD CLOSED DUE TO HIGH WATER
May 20, 6:51 PM EDTFLASH FLOODFletcher, VTTAYLOR ROAD IS CLOSED DUE TO FLOOD... CONES BEING PUT UP
May 20, 6:55 PM EDTFLASH FLOOD4 Ne Fletcher, VTKINSLEY ROAD CLOSED DUE TO HIGH WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WGUS51 KBTV 202027
FFWBTV
VTC007-011-015-202330-
/O.NEW.KBTV.FF.W.0006.110520T2027Z-110520T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
427 PM EDT FRI MAY 20 2011

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL CHITTENDEN COUNTY IN NORTHWEST VERMONT
  SOUTHERN FRANKLIN COUNTY IN NORTHWEST VERMONT
  NORTHWESTERN LAMOILLE COUNTY IN NORTHWEST VERMONT

* UNTIL 730 PM EDT

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN 
  EFFECT FOR THE REGION.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SWANTON...
  ST. ALBANS...SHELDON...FAIRFIELD...BAKERSFIELD...NORTH FAIRFAX 
  AND BELVIDERE CENTER.

IF YOU ENCOUNTER FLOODING...SEEK HIGHER GROUND IMMEDIATELY. WHEN YOU
CAN DO SO SAFELY PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7 9...OR BY SUBMITTING
A STORM REPORT AT WEATHER.GOV/BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4493 7313 4486 7259 4461 7261 4463 7321

$$
3 follow-up statements
007 
WGUS71 KBTV 202135
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
535 PM EDT FRI MAY 20 2011

VTC007-011-015-202330-
/O.CON.KBTV.FF.W.0006.000000T0000Z-110520T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMOILLE VT-CHITTENDEN VT-FRANKLIN VT-
535 PM EDT FRI MAY 20 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
SOUTHERN FRANKLIN...NORTH CENTRAL CHITTENDEN AND NORTHWESTERN
LAMOILLE COUNTIES IN NORTHWEST VERMONT...

AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED NEAR ST. ALBANS...MOVING NORTHWEST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GEORGIA
CENTER...SHELDON...ST. ALBANS BAY STATE PARK AND SWANTON.

THIS CLUSTER OF THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL IN A 
SHORT PERIOD OF TIME...WHICH WILL CAUSE STREET FLOODING IN THE CITY 
OF ST ALBANS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR 
WILL BE POSSIBLE WITH THIS THUNDERSTORM.

THE GENERAL PUBLIC HAS REPORTED SEVERAL DRIVEWAYS AND UNPAVED BACK 
COUNTRY ROADS HAVE WASHED OUT IN EASTERN FRANKLIN COUNTY ASSOCIATED 
WITH THESE THUNDERSTORMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4493 7313 4486 7259 4461 7261 4463 7321

$$
212 
WGUS71 KBTV 202158
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
558 PM EDT FRI MAY 20 2011

VTC007-011-015-202330-
/O.CON.KBTV.FF.W.0006.000000T0000Z-110520T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMOILLE VT-CHITTENDEN VT-FRANKLIN VT-
558 PM EDT FRI MAY 20 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
SOUTHERN FRANKLIN...NORTH CENTRAL CHITTENDEN AND NORTHWESTERN
LAMOILLE COUNTIES IN NORTHWEST VERMONT...

AT 548 PM EDT...A THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS
REPORTED.  THIS STORM WAS LOCATED NEAR ST. ALBANS...MOVING NORTHWEST
AT 5 MPH.

VERY HEAVY RAINFALL WILL CONTINUE TO IMPACT THE CITY OF ST 
ALBANS...WHICH WILL CAUSE STREET FLOODING AND MINOR LOW LYING 
FLOODING.

AT 523 PM EDT...LAW ENFORCEMENT REPORTED MAYOTTE ROAD WAS WASHED OUT 
AND CLOSED DUE TO FLOODING IN THE TOWN OF FLETCHER. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST.
ALBANS BAY STATE PARK AND SWANTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.  RURAL AND SECONDARY ROAD WASHOUTS ARE 
ALSO LIKELY.

&&

LAT...LON 4493 7313 4486 7259 4461 7261 4463 7321

$$
822 
WGUS71 KBTV 202327
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
727 PM EDT FRI MAY 20 2011

VTC007-011-015-202332-
/O.EXP.KBTV.FF.W.0006.000000T0000Z-110520T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMOILLE VT-CHITTENDEN VT-FRANKLIN VT-
727 PM EDT FRI MAY 20 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM EDT FOR SOUTHERN
FRANKLIN...NORTH CENTRAL CHITTENDEN AND NORTHWESTERN LAMOILLE
COUNTIES IN NORTHWEST VERMONT...

AREAS OF LIGHT TO MODERATE RAINFALL WILL CONTINUE ACROSS FRANKLIN 
COUNTY VERMONT THROUGH THIS EVENING. THIS WILL CONTINUE TO CAUSE 
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING FIELDS. 
IN ADDITION...EXPECT SHARP RISES TO CONTINUE ON LOCAL WATERWAYS AND 
TRIBUTARIES OF THE MISSISSQUOI RIVER BASIN. 

STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH OVERNIGHT AND PLEASE 
OBEY ALL ROAD CLOSURE SIGNS. 

LAT...LON 4493 7313 4486 7259 4461 7261 4463 7321

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at May 20, 4:04 PM EDT, 23 minutes earlier.

Area forecast discussion, May 20, 4:04 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
404 PM EDT FRI MAY 20 2011

.SYNOPSIS...
LOW PRESSURE WHICH HAS AFFECTED THE NORTH COUNTRY OVER THE PAST
SEVERAL DAYS...WILL FINALLY MOVE OFFSHORE AND AWAY FROM THE REGION
LATER THIS WEEKEND AS HIGH PRESSURE BUILDS OVER THE AREA FOR SUNDAY.
A WARM UP IS EXPECTED GOING INTO NEXT WEEK WITH HIGH PRESSURE
OFFSHORE...BUT PRECIPITATION WILL RETURN AS WELL WITH A FRONTAL
BOUNDARY MOVING OVER THE AREA.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 327 PM EDT FRIDAY...SCT RW/TRW ACROSS THE CWA THIS AFTERNOON
AS CIRCULATION AROUND UPPER LOW CONTINUES TO BRING MOISTURE/
PRECIP WESTWARD OFF THE ATLANTIC. DUE TO LACK OF FLOW TO MV
STORMS...DRIFTING OCCURRING AND RESULTING IN LCL SPOTS RECEIVING
VERY HEAVY DOWNPOURS. AS EVENING PROGRESSES WITH LOSS OF DAYTIME
HEATING...DO EXPECT TRW TO DROP TO ONLY SCT RW THRU THE OVERNGT AS
REGION STILL UNDER UPPER LOW INFLUENCE. WITH AIRMASS LGT/VAR AND
RAINFALL FOR MOST AREAS... HAVE PUT IN MENTION OF FG FOR ALL
AREAS. ALSO WILL BE KEEPING TEMPS CLOSE TO LAST NGT LOWS DUE TO
PERSISTENCE WITH CONDITIONS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 327 PM EDT FRIDAY...SCT RW CONTINUE INTO SATURDAY MORNING AS
UPPER LOW FINALLY BEGINS TO PUSH OFF THE NEW ENG COAST. EVEN WITH
THE SHIFT EASTWARD...DO EXPECT OUTER CIRCULATION BAND TO AFFECT
THE NORTH COUNTRY DURING THE DAY...MAINLY WITH LGT RW ACTIVITY. BY
THE AFTERNOON THOUGH...WITH BREAKS IN CLD COVER...SOME TRW WILL
DEVELOP AND MAINLY AFFECT AREAS OF VT. LOCALIZED DOWNPOURS AGAIN
WILL BE MAJOR CONCERN WITH ANY OF THESE STORMS WITH PRECIP WATER
AT NEAR AN INCH TO 1.25. HIGHS FOR TOMORROWW CLOSE TO GUIDANCE BUT
HAVE SHIFTED A BIT BLW WITH CLDS/RW EXPECTED AS WITH GOING INTO
TNGT...BY 00Z SUN WITH LOSS OF DAYTIME HEATING...SCT RW WILL
REMAIN W/ AREAS OF FG DEVELOPING LAST INTO THE OVERNGT HRS. SKIES
GOING FROM MCLDY TO PCLDY WITH RIDGE BUILDING IN TOWARDS MORNING.
OVERNGT LOWS WILL BE A BIT COOLER THAN TNGT LOWS DUE TO CLRING
EXPECTED.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
AS OF 353 PM EDT FRIDAY...ACTIVE WEATHER PATTERN EXPECTED
THROUGHOUT MUCH OF THE EXTENDED FORECAST PERIOD...WITH THREAT OF
SEVERE WEATHER TUESDAY FOLLOWED BY POSSIBLE PERIODS OF MODERATE TO
LOCALLY HEAVY RAINFALL MID-LATE WEEK.

LOOKING FOR ONE DRY DAY SUNDAY AS MOBILE UPR RIDGE BRIEFLY BUILDS
ACROSS NEW YORK AND NORTHERN NEW ENGLAND. HAVE FAVORED 12Z
NAM...WHICH IS SLOWER WITH APPROACHING WARM FRONT AND BREAKDOWN OF
UPR RIDGE DURING SUNDAY NIGHT. GFS WOULD SUGGEST INCREASING CHANCES
FOR RAIN SUNDAY AFTERNOON...BUT CURRENT FORECAST REFLECTS MOST OF
THE RAIN WITH APPROACHING WARM FRONT/850-700MB WARM ADVECTION
SUNDAY NIGHT. HAVE INDICATED POPS 60-70 PERCENT. WILL ALSO SEE
INCREASING SOUTH WINDS LATE SUNDAY AND THRU SUNDAY NIGHT. WITH
CHANNELING IN THE CHAMPLAIN VALLEY...MAY SEE SOUTH WINDS 15-25 MPH
WITH GUSTS TO 35 MPH POSSIBLE AT TIMES.

THE NORTH COUNTRY WILL BE IN THE WARM SECTOR ON MONDAY WITH 850MB
TEMPERATURES +14C TO +15C. WITH DEEP LAYER SW FLOW...ANTICIPATE SFC
TEMPS INTO THE LOW 80S FOR MOST SECTIONS ON MONDAY. SKIES SHOULD
BECOME PARTLY TO MOSTLY SUNNY...BUT CAN/T RULE OUT A FEW AFTERNOON
SHOWERS OR THUNDERSTORMS. BETTER THREAT FOR TSTM ACTIVITY ARRIVES
ON TUESDAY WITH BOTH 12Z ECMWF AND 12Z GFS SHOWING A STRONG SFC
FRONT APPROACHING THE ST. LAWRENCE VALLEY. GFS TIMING LATER IN THE
DAY WOULD BE MOST FAVORABLE FOR MODERATE BUILDUP OF INSTABILITY
PRIOR TO ARRIVAL OF FRONTAL BNDRY. WITH SFC TEMPS IN THE LOW-MID
80S AND SFC-6KM SHEAR OF 40-50 KTS ON 12Z GFS...ORGANIZED
CONVECTIVE STORMS WITH DAMAGING WINDS AND LARGE HAIL WOULD BE
POSSIBLE. WE/LL CONTINUE TO MONITOR THIS POTENTIAL.

THEREAFTER...CONCERN IS THAT FRONTAL ZONE DOESN/T COMPLETELY CLEAR
THE NORTH COUNTRY TO THE EAST FOR WED-FRI. BOTH 12Z ECMWF AND
12Z GFS INDICATE A DEEPENING POSITIVE TILT 500MB TROUGH ACROSS THE
GREAT LAKES SWD INTO THE OH/MS RIVER VALLEYS WITH DEEP SW FLOW
PARALLEL TO REMNANT FRONTAL BOUNDARY ACROSS NEW ENGLAND. THIS WOULD
SUGGEST SLOW/QUASI-STATIONARY BOUNDARY MOTION. AS THE UPPER TROUGH
SHEARS NORTHEASTWARD...CONCERN WOULD BE FOR PERIODS OF HEAVY
SHOWERS OR POSSIBLE THUNDERSTORMS ACROSS THE NORTH COUNTRY. TOO
EARLY FOR DETAILS...BUT GIVEN ANTECEDENT WET CONDITIONS...ANY
POTENTIAL FOR HEAVY RAIN WILL BE CAREFULLY MONITORED FOR THE
WED-FRI PERIOD.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
THROUGH 18Z SATURDAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE THRU EARLY THIS EVENING...BRIEFLY AFFECTING THE NORTH COUNTRY
TAF SITES THRU 00Z...WITH THE EXCEPTION OF KMSS. UPPER LOW CENTERED
NEAR NORTHERN NJ IS CONTRIBUTING TO COLD POOL ALOFT AND DAYTIME
HEATING HAS RESULTED IN SUFFICIENT INSTABILITY TO SUPPORT
CONVECTIVE ACTIVITY WITH TOPS TO 30-35 KFT THRU 00Z. STORMS
DIMINISH IN COVERAGE AND INTENSITY OVERNIGHT AS BOUNDARY LAYER
COOLS. BRIEF HEAVY RAINFALL IS EXPECTED WITH THE CONVECTIVE
STORMS...AND WILL RESULT IN BRIEF IFR CONDITIONS FOR THE TAF
SITES. ACROSS THE ST. LAWRENCE VALLEY...IT APPEARS LOW CLOUDS AND
PATCHY FOG WILL GENERALLY PRECLUDE THUNDERSTORM DEVELOPMENT...BUT
CONTINUED CEILINGS AROUND 1 KFT ARE POSSIBLE AT KMSS THIS AFTN.
WEAK FRONTAL BOUNDARY SAGS SOUTHWARD ACROSS THE NORTH COUNTRY
OVERNIGHT...CAUSING A WEAK N-NW WIND SHIFT. OTHERWISE...RAIN/SATURATED
CONDITIONS WILL RESULT IN PATCHY FOG...MAINLY AFTER 04Z. FRONTAL
CONVERGENCE MAY ALSO RESULT IN A FEW RAIN SHOWERS OVERNIGHT...BUT
DIFFICULT TO DETERMINE DIRECT IMPACT TO ANY OF THE TAF SITES. UPR
LOW SHIFTS SOUTHEAST OF NEW ENGLAND DURING THE DAY SATURDAY...BUT
WEAK FRONTAL ZONE AND CONTINUED COOL AIR ALOFT WILL RESULT IN
ADDITIONAL TOWERING CU AND DEVELOPING SHOWERS AND TSTMS TOWARD 18Z
SATURDAY. IT APPEARS THE BULK OF THE CONVECTIVE ACTIVITY DURING
THE DAY SATURDAY WILL TAKE PLACE ACROSS CENTRAL AND EASTERN VT.

OUTLOOK 18Z SATURDAY THROUGH TUESDAY...
ISOLD TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY
AFTERNOON...WITH THE GREATEST COVERAGE OF STORMS ACROSS CENTRAL
AND EASTERN VERMONT. THIS CONVECTIVE ACTIVITY WILL RESULT IN
BRIEF MVFR/IFR CONDITIONS AT THE VERMONT TAF SITES...BUT WE SHOULD
OTHERWISE SEE VFR CONDITIONS WITH LIGHT N-NE WINDS. CONVECTION
DIMINISHES EARLY SATURDAY NIGHT FOLLOWED BY DRY CONDITIONS
SATURDAY NIGHT AND SUNDAY. MAY SEE PATCHY FOG DEVELOP AT MPV/SLK
LATE SATURDAY NIGHT. WARM FRONT APPROACHING FROM THE SOUTHWEST
BRINGS A PERIOD OF RAIN TO THE NORTH COUNTRY DURING SUNDAY NIGHT.
MODERATE SOUTH WINDS 15-25 MPH ARE POSSIBLE AT BTV/PBG DURING
SUNDAY NIGHT INTO MONDAY AS WARM FRONT LIFTS TO THE NORTH.
ADDITIONAL ROUND OF SHOWERS AND THUNDERSTORMS - SOME POSSIBLY
STRONG - ARE FORECAST DURING THE AFTERNOON TUESDAY AS A COLD FRONT
APPROACHES THE REGION FROM THE NORTHWEST.

&&

.MARINE...
AS OF 357 PM EDT FRIDAY...LAKE CHAMPLAIN LEVELS CONTINUE TO HOLD
STEADY NEAR 102.6 FEET AT ALL GAGES THIS AFTERNOON...WITH A VERY SLOW
RECESSION FORECAST OVER THE NEXT FEW DAYS. ALTHOUGH WE DO EXPECT
SCATTERED SHOWERS AND A FEW THUNDERSTORMS TODAY THROUGH
SATURDAY...BASIN AVERAGE RAINFALL AMOUNTS WILL GENERALLY BE LOW
ENOUGH TO HAVE LITTLE IMPACT ON THE LAKE LEVELS. IN
ADDITION...WINDS OVER THE NEXT 2 DAYS WILL BE LIGHT (GENERALLY
LESS THAN 10 KNOTS) WITH LITTLE WAVE OR SEICHE IMPACTS EXPECTED.

SOME GROWING CONCERNS GOING INTO SUNDAY NIGHT AND NEXT WEEK AS A
FRONTAL BOUNDARY LOOKS TO STALL OVER THE REGION BRINGING OCCASIONAL
BOUTS OF SHOWERS AND THUNDERSTORMS. THE POTENTIAL EXISTS FOR
STRONGER SOUTHERLY WINDS THROUGH THE WEEK AS WELL...ESPECIALLY
MONDAY AFTERNOON WHERE WE MAY SEE WINDS APPROACHING 20 KTS...WHICH
WOULD RESULT IN SOME WAVE ACTION.

FOR BOATERS...MANY HAZARDS SUCH AS BREAKWATER AND OTHER ROCKS OR
OBSTRUCTIONS TO NAVIGATION MAY BE OBSCURED BY THE HIGH WATER
LEVELS ON THE LAKE. IN ADDITION...HIGH FLOW FROM RIVERS OVER THE
LAST MONTH HAS DELIVERED PLENTY OF DEBRIS INTO THE LAKE...ESPECIALLY
NEAR RIVER MOUTHS. LASTLY...THE NEAR-SHORE LAKE TEMPERATURES HAVE
ONLY WARMED INTO THE LOWER 40S...WHICH COULD LEAD TO POTENTIAL
HYPOTHERMIC CONDITIONS ONE WERE TO FALL INTO THE WATER. DUE TO THE
ABOVE FACTORS...RECREATIONAL BOATING IS DISCOURAGED AT THIS TIME.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JN
NEAR TERM...JN
SHORT TERM...JN
LONG TERM...BANACOS
AVIATION...BANACOS
MARINE...BTV
Hazardous weather outlook, May 20, 4:01 PM EDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
401 PM EDT FRI MAY 20 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-212015-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
401 PM EDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON THROUGH
THIS EVENING WILL PRODUCE LOCALLY HEAVY RAINFALL AND DANGEROUS
CLOUD TO GROUND LIGHTNING. THE HEAVY RAINFALL WILL RESULT IN
LOCALIZED AREAS OF FLASH FLOODING. REFER TO FLOOD STATEMENTS AND
WARNINGS FROM NWS BURLINGTON FOR FURTHER DETAILS ON THIS EVOLVING
HEAVY RAIN SITUATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BANACOS

In the hours before

Special weather statement, May 20, 1:56 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
156 PM EDT FRI MAY 20 2011

VTZ002-005-006-016-017-201900-
EASTERN CHITTENDEN VT-EASTERN FRANKLIN VT-LAMOILLE VT-
WESTERN CHITTENDEN VT-WESTERN FRANKLIN VT-
156 PM EDT FRI MAY 20 2011

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHERN
CHITTENDEN...SOUTHERN FRANKLIN AND WESTERN LAMOILLE COUNTIES...

AT 147 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WESTFORD...
MOVING NORTHWEST AT 5 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RADAR ESTIMATES
SUGGEST 1 TO 2 INCHES OF RAIN HAVE ALREADY FALLEN WITH THIS
THUNDERSTORM SOUTH OF WESTFORD.

THIS STORM WILL BE NEAR WESTFORD AROUND 200 PM...FAIRFAX AROUND 215
PM...WEST MILTON AROUND 230 PM...EAST GEORGIA AROUND 245 PM AND
GEORGIA CENTER AROUND 300 PM.

LAT...LON 4458 7322 4473 7322 4485 7295 4459 7283
      4450 7306

BANACOS
Special weather statement, May 20, 2:54 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
254 PM EDT FRI MAY 20 2011

NYZ034-035-VTZ009-018-201945-
EASTERN ADDISON VT-EASTERN ESSEX NY-WESTERN ADDISON VT-
WESTERN ESSEX NY-
254 PM EDT FRI MAY 20 2011

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT ADDISON AND
ESSEX COUNTIES THROUGH 4 PM...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEW HAVEN...
MOVING WEST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. DANGEROUS CLOUD TO
GROUND LIGHTNING CAN ALSO BE EXPECTED.

THIS STORM WILL BE NEAR NORTH FERRISBURGH AROUND 300 PM...WALTHAM
AROUND 315 PM...VERGENNES AROUND 330 PM AND PANTON AROUND 345 PM.

IF THREATENING WEATHER APPROACHES YOUR LOCATION...SEEK SHELTER
INDOORS.

LAT...LON 4398 7347 4424 7354 4428 7307 4410 7301

BANACOS
Special weather statement, May 20, 3:02 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
302 PM EDT FRI MAY 20 2011

VTZ006>008-202000-
CALEDONIA VT-LAMOILLE VT-WASHINGTON VT-
302 PM EDT FRI MAY 20 2011

...A STRONG THUNDERSTORM PRODUCING LOCALLY HEAVY RAIN WILL AFFECT
WESTERN CALEDONIA...LAMOILLE AND WASHINGTON COUNTIES THROUGH 4 PM...

AT 300 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CABOT...MOVING
WEST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. DANGEROUS CLOUD TO
GROUND LIGHTNING CAN ALSO BE EXPECTED.

THIS STORM WILL BE NEAR KENTS CORNER AROUND 315 PM...ELMORE AROUND
330 PM...MOUNT WORCESTER AROUND 345 PM AND STOWE AROUND 400 PM.

IF THREATENING WEATHER APPROACHES YOUR LOCATION...SEEK SHELTER
INDOORS.

LAT...LON 4451 7223 4434 7231 4442 7283 4445 7281
      4446 7284 4449 7282 4450 7281 4451 7281
      4468 7273

BANACOS
Local storm report, May 20, 4:13 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
413 PM EDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     FLASH FLOOD      5 N BRISTOL             44.21N  73.08W
05/20/2011                   ADDISON            VT   NWS EMPLOYEE

            SILVER STREET-4 SPOTS COVERED WITH WATER. SOME SPOTS
            ARE IMPASSABLE

&&

EVENT NUMBER BTV1100044

MAB

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:56 PM EDTSpecial Weather StatementBTVFranklin64 min
May 20, 2:54 PM EDTSpecial Weather StatementBTVAddison51 min
May 20, 3:02 PM EDTSpecial Weather StatementBTVLamoille58 min
May 20, 3:39 PM EDTAreal Flood AdvisoryBTVAddison22 min
May 20, 3:53 PM EDTFlash Flood WarningBTVAddison, Washington3 hr
May 20, 4:00 PM EDTAreal Flood AdvisoryBTVChittenden, Franklin, Lamoille28 min
May 20, 4:14 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle61 min
May 20, 5:29 PM EDTSpecial Weather StatementBTVGrand Isle61 min
May 20, 6:26 PM EDTSpecial Weather StatementBTVGrand Isle64 min
May 20, 7:50 PM EDTAreal Flood AdvisoryBTVChittenden, Franklin, Grand Isle5 hr

Nearby

Flash Flood Warnings in Vermont, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.